Georgia, 2023

Rip Currents in Georgia, August 2, 2023

August 2, 2023 · NWS CHS · 2 events in 1 county or zone

High pressure building from the north led to enhanced north-northeast winds along the coast supportive of rip currents.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

High pressure building from the north led to enhanced north-northeast winds along the coast supportive of rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 6:08 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 6:08 AM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
708 AM EDT Wed Aug 2 2023

.SYNOPSIS...
High pressure will build from the north through Thursday, then
shift off the coast. A weak front will stall over the area late
week through the weekend before another front impacts the
region early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Pockets of convection continue in the coastal waters. So far,
only very spotty activity has made it to the coast. No
significant changes were made to the forecast with the early
morning update.

Previous discussion...
Overnight composite analysis reveals an upper level ridge axis
from eastern Texas into the Central and Northern Plains and
downstream trough axis just off the Atlantic coast. Nose of
upper level jet core is diving down through the Carolinas early
this morning overtop some semblance of a dewpoint boundary that
arcs from central SC into the Atlantic. Some additional showers
have popped along the boundary in the last few hours some of
which are skimming the northern Charleston County coast. Also
evident on radar...a developing land breeze that is pushing
offshore.

Upper level trough axis will move further offshore today while
large expanse of surface high pressure across the northeast
builds off the Atlantic coast through the afternoon. This will
drive some noticeably drier air down through the SC counties and
just into the GA counties, providing some reprieve to the
hot/humid conditions we've seen...at least for part of the
forecast area.

Today: First off, based on radar trends, I've added low end
precip chances to the coastal areas and the coastal waters to
cover precip coming off the Atlantic as well as the possibility
of some development along the land breeze. Will have to monitor
conditions and make tweaks as the morning unfolds.

As we head into the afternoon, as mentioned above, drier air
will be advancing southward into the region with PWAT values
dipping to around 1" across the SC counties, and possibly below
1" across the tri-county area. This should preclude convection
across most of the SC counties this afternoon. Meanwhile,
sufficient moisture/instability will remain across the central
and southern part of the CWA, where isolated to scattered
showers/thunder are possible with the inland pressing sea
breeze. Severe weather threat with any convection will be very
low today.

Otherwise, temperatures will run a tad lower than in recent
days...mid to upper 80s for highs. And with dewpoints largely in
the mid to upper 60s, it will feel a bit more comfortable.

Tonight: Any convection that develops along the inland pressing
sea breeze will fizzle through the evening, leaving quiet
weather overnight. Lows back down in the lower to middle 70s for
most, perhaps some upper 60s well inland.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Aloft, a broad trough will extend across the western Atlantic while
deep ridging persists across much of the Central United States and
Deep South. At the sfc, drier air (PWATs between 1.25 to 1.50 inches
and mid-upper 60 dewpts) associated with high pressure building from
the north should limit overall convection through much of Thursday,
especially when combined with a downsloping wind component across
the Southeast. However, scattered to potentially numerous showers
and thunderstorms return to start off the weekend as high pressure
slides offshore and is replaced by deeper moisture ahead of a front
arriving from the northwest. The front could stall over or near the
area through Saturday, supporting at least scattered showers and
thunderstorms through peak diurnal heating hours. Although organized
severe weather is not anticipated, a few stronger thunderstorms or
perhaps a marginally severe thunderstorm can not be ruled out each
day this weekend while h5 shortwave energy traverses aloft. However,
the bulk of thunderstorm activity should remain pulse type in nature
with gusty winds and brief heavy downpours being the primary
concern.

High temps will be a few degrees below normal Thursday and Friday,
generally peaking in the mid-upper 80s. By Saturday, southerly winds
along/near the arriving front should support temps in the upper 80s
to lower 90s, warmest across southeast Georgia. Overnight lows will
remain mild, generally in the low-mid 70s inland to upper 70s near
the beaches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Latest guidance suggests a fairly wet pattern late weekend, mainly
due to a weak front stalled over or near the area at a time when
abundant moisture (PWATS around 2.25 inches) resides locally. There
could be a slight warm-up and lower precip chances early next week
before the arrival of another front from the northwest Tuesday into
Wednesday. The overall pattern doesn't appear highly supportive of
severe weather, but a few strong and/or severe thunderstorms can't
be ruled out given sufficient instability and the vicinity of a
front. On average, high temps should range in the upper 80s to lower
90s each day. Overnight lows should range in the mid-upper 70s early
next week, then low-mid 70s heading into the middle of next
week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are anticipated at the terminals through
tonight. Drier air pressing into the region should lead to dry
weather for the JZI and CHS terminals through tonight. However,
some spotty showers/thunder will be possible along the inland
pressing sea breeze across Georgia this afternoon. VCSH was
maintained at the SAV terminal forecast starting 18Z this
afternoon. No thunder for now.

Extended Aviation Outlook: VFR conditions should prevail at all
terminals Thursday. Shower/thunderstorm coverage is then expected to
increase across the region Friday as a front approaches, supporting
tempo flight restrictions at all terminals through the weekend. VFR
conditions should then prevail at all terminals on Monday.

&&

.MARINE...
High pressure building from the north through tonight will
produce a slightly enhanced east to northeast gradient over the
coastal waters. Winds 10 to 15 knots with some gusts to around
20 knots anticipated and largely just below advisory levels.
That said, we will need to keep an eye on winds/gusts in
Charleston Harbor this afternoon...where enhanced easterly flow
could lead to some gusts approaching Small Craft Advisory. No
headline for now...but will monitor.

Thursday through Sunday: High pressure extending across the region
on Thursday will gradually shift offshore with the approach of a
front from the northwest this weekend. Marine conditions are
expected to remain well below Small Craft Advisory levels ahead of
the front, but the pressure gradient should become more enhanced as
it nears coastal waters late Friday into early Saturday. South-
southwest winds could briefly touch 20-25 kt across a portion of
South Carolina nearshore waters while seas build up to 3-4 ft,
prompting a Small Craft Advisory. However, conditions return to well
below advisory levels by late Saturday, then should persist into
Sunday while the front lingers near the area. Otherwise, winds
should remain at or below 15 kt while seas average between 1-3
ft.

&&

.TIDES/COASTAL FLOODING...
Upcoming evening high tide (~930 pm): Tidal departures are
still running around 1 ft aided by northeast to east flow along
the coast. Astronomical tides will be near the peak for this
evenings high tide and confidence in coastal flooding has
increased significantly. We are expecting solid moderate coastal
flooding for Charleston and coastal Colleton counties this
evening, and possibly touching major coastal flooding. With
that, we have hoisted a Coastal Flood Watch for those areas.

Minor coastal flooding is likely for Beaufort, Jasper, and the
entire southeast Georgia coast. A Coastal Flood Advisory has
been issued for the entire coast.

Astronomical tides will remain elevated through Thursday, courtesy
of the Perigean Spring Tides. At least minor flooding will occur
with the evening high tides over Charleston and coastal Colleton,
maybe even elsewhere along the coast from Beaufort to McIntosh.
Coastal Flood Advisories can be expected.

Here are the high tides of concern at Charleston Harbor (time
and astro tide):

Day         High Tide    Astro Tide
Wednesday   937 PM       6.67 ft MLLW
Thursday    1031 PM      6.55 ft MLLW

Here are the high tides of concern at Ft. Pulaski (time and
astro tide):

Day         High Tide    Astro Tide
Wednesday   943 PM       8.57 ft MLLW

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Watch this evening for SCZ049-050.
MARINE...None.

&&

NEAR TERM...Adam
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...Adam/DPB/Haines
MARINE...Adam/BSH/DPB
TIDES/COASTAL FLOODING...Adam
Hazardous weather outlook, Aug 2, 9:39 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1039 AM EDT Wed Aug 2 2023

SCZ049-050-031445-
Coastal Colleton-Charleston-
1039 AM EDT Wed Aug 2 2023

...COASTAL FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor to moderate coastal flooding is expected to
occur with the Thursday evening high tide. A Coastal Flood Advisory
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-031445-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1039 AM EDT Wed Aug 2 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-031445-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
1039 AM EDT Wed Aug 2 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048-051-031445-
Beaufort-Coastal Jasper-
1039 AM EDT Wed Aug 2 2023

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
August 2, 10:00 AM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

A rip current was reported near Tower 20 (19th Street), which resulted in three swimmers needing to be rescued.

Rip Current, Coastal Chatham

When
August 2, 3:30 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

A rip current was reported at the North Beach jetties, which resulted in one swimmer needing to be rescued.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133706, 1133707.